Flash Flood, Montgomery
- When
- September 18, 5:57 AM EST to 10:14 PM EST
- Where
- Montgomery County, Northwest Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.211, -75.367 (the zone’s center; the record gives no point)
The remnants of Hurricane Ivan interacted with an approaching cold front and dropped very heavy rain across Montgomery County, especially in the northwestern half of the county. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The remnants of Hurricane Ivan interacted with an approaching cold front and dropped very heavy rain across Montgomery County, especially in the northwestern half of the county. The heaviest rain fell between 3 a.m. EDT and Noon EDT on the 18th. There was widespread poor drainage flooding as well as flooding of many of the streams in the northwest part of the county. Doppler Radar storm total estimates ranged between 1.5 and 5.0 inches. Runoff from the heavy rain within the county and also upstream led to flooding along the Schuylkill River. The West Branch of the Perkiomen Creek at Hillegass was above its 5 foot flood stage from 1018 a.m. EDT through 231 p.m. EDT on the 18th. It crested at 5.76 feet at Noon EDT. The East Branch of the Perkiomen Creek at Schwenksville was above its 7 foot flood stage from 657 a.m. EDT through 1017 p.m. EDT on the 18th. It crested at 10.35 feet at 830 a.m. EDT on the 18th. The main stem of the Perkiomen Creek at East Greenville was above its 5 foot flood stage from 742 a.m. through 529 p.m. EDT on the 18th. It crested at 7.07 feet at 10 a.m. EDT. Farther downstream, the Perkiomen Creek at Graterford was above its 11 foot flood stage from 942 a.m. EDT through 1043 p.m. EDT on the 18th. It crested at 14.8 feet at 330 p.m. EDT on the 18th. The Manatawny Creek at Pottstown was above its 6 foot flood stage from 1103 a.m. EDT through 10 p.m. EDT on the 18th. It crested at 7.41 feet at 7 p.m. EDT. The Schuylkill River at Pottstown was above its 13 foot flood stage from 714 p.m. EDT on the 18th through 1218 p.m. EDT on the 19th. It crested at 14.59 feet at 530 a.m. EDT on the 19th.Storm totals included 4.50 inches in Pottstown, 4.00 inches in Hatfield and Green Lane, 3.78 inches in Palm and 3.12 inches at the Pottstown Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:09 AM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT SAT SEP 18 2004
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...APOLOGIES FOR THE BREVITY
OF THE DISCUSSION, WHICH IS DICTATED BY CIRCUMSTANCE. GFS CONTS TO
DO A FAIR, BUT NOT EXCELLENT, JOB OF DEPICTING WX, SHOWING LOW LEVEL
SHEAR AND DECENT LIFT WITH THE ADVANCING FRONT OVER MAINLY NRN AND
WRN PARTS OF FA. SOME UPSLOPE FLOW STILL GOING ON THERE, AND STILL
ALOT OF MOISTURE TO WORK WITH. ALTHOUGH THINK THE WATCH WILL NOT
VERIFY OVER ITS SOUTHERN AND EASTERN SECTIONS DO NOT WANT TO DROP IT
WITH RAIN MOVING INTO THE AREA. NORTHERN AND WESTERN SECTIONS OF
WATCH NEED TO BE KEPT.
MOVING PCPN OUT FROM THE AFTERNOON NW TO TONIGHT SE, THEN HIGH PRES
BUILDS INTO THE AREA. GRADIENT BETWEEN REMNANTS OF IVAN TO THE S AND
THE HIGH BUILDING DOWN TO THE N ENOUGH TO PICK UP THE WINDS SAT
NIGHT INTO SUN.
USED A LTL FINESSE ON TEMPS FOR TODAY GIVEN POSITION OF FRONT AND
TEMPS TO ITS S, THEN GENERALLY ACCEPTED GUIDANCE, OR IN THE CASE OF
SUN NIGHT MOVED TOWARD IT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...HIGH PRES RIDGE IS THE MAIN
PLAYER INTO FRIDAY, AND HAVE CONTINUED THE FCST OF DRY WEATHER.
&&
.MARINE...A GALE WRNG WILL BE ISSUED WITH THIS PACKAGE FOR THE OCEAN
WATERS AS THE GFS SHOWS 40 KT BNDRY LYR WINDS TNGT INTO SUN, AND
WHILE I WOULD NOT EXPECT 40 KT AT THE SFC WE MAY SEE FQT GUSTS TO 35
KT WITHIN 24 HOURS, HENCE THE GALES. WILL NOT EXTEND GALE WRNG TO DE
BAY, AND JUST ISSUE SMALL CRAFT ADVY ON THE LOWER BAY NOW...
HEADLINING SCA CONDS EXPECTED TNGT ON THE UPPER BAY, NOT QUITE
WITHIN 12 HRS. CONDS SHUD DMSH DURING SUN TO SMALL CRAFT EVERYWHERE.
&&
.AVIATION...GENLY MVFR CONDS LOCALLY IFR THIS MRNG UNTIL GOOD
DYNAMICS ASSCD WITH FNT AND REMNANTS EASE EWD THRU THE AREA, WITH
CONDS IMPVG MIDDAY/ERY AFTN. GENLY VFR CONDS AFTER THAT, WITH LOCAL
MVFR CONDS IN A FEW SHOWERS SERN TAF SITES THIS AFTN, AND VFR THRU
TNGT.
&&
.HYDROLOGY...AS NOTED ABOVE, THE WATCH LIKELY WILL NOT HAVE BEEN
WARRANTED OVER THE SRN AND ERN PORTIONS OF ITS AREA BUT MAY STILL
VERIFY N AND W. A LOT OF RAIN HAS FALLEN OVER THE DE RIVER VALLEY
FROM EXTREME NRN NJ NORTHWARD, AND THIS WILL MOVE DOWN RIVER AND MAY
CAUSE PROBLEMS AROUND OR AFTER DAYBREAK SUN. SUBSEQUENT SHIFTS CAN
LOOK AT THIS AND ISSUE ANY APPROPRIATE WARNINGS. THANKS TO MARFC FOR
THE COORDINATION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL NOON.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>019 UNTIL NOON.
GALE WARNING FOR NJZ014-024>026.
MD...FLOOD WATCH FOR MDZ008 UNTIL NOON.
DE...FLOOD WATCH FOR DEZ001 UNTIL NOON.
GALE WARNING FOR DEZ004.
MARINE...GALE WARNING FOR ANZ450>455.
SMALL CRAFT ADVISORY FOR ANZ431.
&&
SHORT TERM...NYY9255
LONG TERM...OHARA
AVIATION.../
MARINE.../
HYDROLOGY...NYY9255
CORRECTED TO ADD MARINE AND AVIATION SECTIONS.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 631 AM EDT SAT SEP 18 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 631 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL NOON FOR EASTERN PENNSYLVANIA, NORTHERN, CENTRAL AND SOUTHWEST NEW JERSEY, NORTHERN DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER EAST CENTRAL AND NORTHEAST PENNSYLVANIA AND NORTHWESTERN NEW JERSEY. THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE BEACHES. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE. .DAYS TWO THROUGH SEVEN... A MODERATE RISK OF RIP CURRENTS IS EXPECTED SUNDAY. A GALE WARNING IS EXPECTED TO CONTINUE INTO SUNDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SAT SEP 18 2004 DEZ001-NJZ016>019-PAZ060-061-067>071-181000- BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ- 436 AM EDT SAT SEP 18 2004 AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH 600 PM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING. MPD
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SAT SEP 18 2004 DEZ001-NJZ016>019-PAZ060-061-067>071-181000- BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ- 436 AM EDT SAT SEP 18 2004 AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH 600 AM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING. MPD CORRECTED FOR TIME IN TEXT.
NJZ012>014-020-022>027-182100- SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EDT SAT SEP 18 2004 ...MINOR TIDAL FLOODING IS POSSIBLE ALONG THE NEW JERSEY COAST SUNDAY AND MONDAY... AS A SLOWLY MOVING COLD FRONT JOINS WITH THE REMNANTS OF IVAN IN A MOVE OFF THE MID-ATLANTIC COAST TODAY, WINDS WILL STRENGTHEN AS THEY BECOME NORTHEAST AND NORTH TODAY AND TONIGHT, PERSISTING SUNDAY AND INTO THE EARLY PART OF THE COMING WEEK. THESE WINDS WILL ACT TO PUSH WATER UP AGAINST THE COAST, AS WELL AS KEEP THE BACK BAYS FROM DRAINING VERY WELL. AS A RESULT, MINOR TIDAL FLOODING IS POSSIBLE SUNDAY AND AGAIN MONDAY, MAINLY AROUND TIMES OF HIGH TIDE. HIGH TIDE ALONG THE NEW JERSEY OCEAN FRONT IS FROM LATE MORNING UNTIL EARLY AFTERNOON SUNDAY AND AGAIN MONDAY. HIGH TIDE IN THE BACK BAYS IS GENERALLY LATER THAN ON THE OCEAN FRONT. RESIDENTS ALONG THE COAST AND TRAVELERS TO THE SHORE SHOULD BE AWARE THAT MINOR TIDAL FLOODING IS POSSIBLE OVER THE NEXT COUPLE OF DAYS, AND REFRAIN FROM PARKING IN FLOOD-PRONE AREAS OR MOVE YOUR VEHICLE BEFORE HIGH TIDE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 607 AM EDT SAT SEP 18 2004 NJZ007-009-PAZ054-055-061-062-068-069-181200- BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MONTGOMERY PA- NORTHAMPTON PA-WARREN NJ- 607 AM EDT SAT SEP 18 2004 AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 45 MPH WAS LOCATED FROM NORTHEAST OF ALLENTOWN TO THE FAR WESTERN SUBURBS OF PHILADELPHIA SHORTLY AFTER 600 AM. THE STORMS WILL MOVE NORTH ACROSS THE SOUTHERN POCONOS, THE UPPER LEHIGH VALLEY AND THE FAR NORTHWESTERN SUBURBS OF PHILADELPHIA THROUGH 800 AM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING. MPD
The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426506, 5426507.